Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 75, NWS Birmingham, AL

September 20, 2009Marion County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 20, 2009, 5:57 PM CDT for Marion County, Alabama. It was in force for 99 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2009, 5:57 PM CDT (22:57 UTC)
Expired
Sep 20, 2009, 7:36 PM CDT
In force
99 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:50 PM CDTFLASH FLOODHackleburg, ALWATER OVER THE ROADWAY ON UNION CEMETERY ROAD IN HACKLEBURG CAUSING THE ROADWAY TO BE IMPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 202257
FFWBMX
ALC093-210100-
/O.NEW.KBMX.FF.W.0075.090920T2257Z-090921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF HAMILTON...

* UNTIL 800 PM CDT

* AT 554 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A CLUSTER OF 
SHOWERS AND THUNDERSTORMS OVER THE AREA MOVING SLOWLY NORTHWARD. FLASH
FLOODING FROM THESE STORMS WILL BE POSSIBLE OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE   
BUTTAHATCHEE...HACKLEBURG AND BRINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8793 3408 8801 3431 8797 3430 8764
      3393 8765 3394 8794

$$

KSL
2 follow-up statements
000 
WGUS74 KBMX 210009
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT SUN SEP 20 2009

ALC093-210100-
/O.CON.KBMX.FF.W.0075.000000T0000Z-090921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION AL-
709 PM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EASTERN MARION COUNTY...

AT 708 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE EXTREME EASTERN 
SECTIONS OF THE AREA. ADDITIONAL STORMS COULD DEVELOP. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
BUTTAHATCHEE...HACKLEBURG AND BRINN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8793 3408 8793 3430 8791 3430 8764
      3393 8765 3394 8794

$$

KSL
000 
WGUS74 KBMX 210036
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT SUN SEP 20 2009

ALC093-210045-
/O.CAN.KBMX.FF.W.0075.000000T0000Z-090921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION AL-
736 PM CDT SUN SEP 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN MARION
COUNTY...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8793 3408 8793 3430 8791 3430 8764
      3393 8765 3394 8794

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:17 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 20, 3:17 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT SUN SEP 20 2009

.DISCUSSION...

IN THE SHORT TERM WE WILL REMAIN UNDER THE STATUS QUO AS THE
MAIN TROF STAYS ACROSS THE CENTRAL PLAINS...FEEDING MUCH OF THE
SOUTHEAST WITH SOUTHWESTERLY FLOW AND DEEP LAYER MOISTURE. AS THE
DAYS WEAR ON...HAVE NOTICED A DECENT MID LEVEL JET...RECOGNIZABLE
ON THE LATEST WV IMAGERY...WORK ACROSS THE SOUTHWEST CONUS AND
AROUND THE BASE OF THE TROF. THIS HAS STARTED TO BRING A LITTLE
DRIER AIR ALOFT...MODERATING THE PW VALUES A BIT. HOWEVER...IT
WONT BE BEFORE ANOTHER SHORT WAVE OR TWO ROTATE ACROSS CENTRAL
ALABAMA BRINGING ADDITIONAL LINES OF HEAVY RAIN THROUGH AT LEAST
TOMORROW EVENING.

AS THIS MAIN TROF RETROGRADES WESTWARD DURING THE COMING WORK
WEEK...WE WILL REMAIN GENERALLY UNDER SOUTHWEST FLOW
ALOFT...HOWEVER...MODELS CONTINUE TO SUGGEST A WEAK RIDGE OF HIGH
PRESSURE BUILDING IN FROM THE SOUTH. WITH THIS WRINKLE...HAVE
CONTINUED TO KEEP MUCH SMALLER POPS IN THE FORECAST BEGINNING MID
WEEK THROUGH THE FIRST HALF OF NEXT WEEKEND. SO...THE END OF THIS
PATTERN MAY BE ON THE HORIZON.

IN THE LONGEST TERM...THE PATTERN GETS MIGHTY PROGRESSIVE IN THE
OPERATIONAL AND ENSEMBLE RUNS. ALTHOUGH THE TIMING IS
OFF...GUIDANCE SHOWS A DEEP TROF MOVING ACROSS MUCH OF THE EASTERN
HALF OF THE CONUS...FOLLOWED BY A QUIET RIDGE OF HIGH PRESSURE.
WILL MONITOR WITH INTEREST.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

AFTER A MORNING LULL...SCATTERED SHOWERS STARTED TO DEVELOP AROUND
20/1700Z.  I EXPECT AN INCREASE IN RAIN COVERAGE THROUGH THE
REMAINDER OF THE AFTERNOON...WITH AN EVENTUAL IMPACT ON MOST (IF NOT
ALL) TAF SITES BEFORE 21/0200Z.  WITH A TROPICAL AIR MASS...THESE
SHOWERS ARE VERY EFFICIENT AT PRODUCING HEAVY RAIN...AND ALSO IN
LOWERING VISIBILITY AS THEY MOVE THROUGH.

THERE MAY BE PERSISTENT AREAS OF RAIN OVERNIGHT...BUT DUE TO LOW
CONFIDENCE I DID NOT INCLUDE ANY PRECIPITATION AFTER 21/0200Z WITH
THIS FORECAST.  A BIT HIGHER CONFIDENCE IN THE REDEVELOPMENT OF
LOWER CEILINGS OVERNIGHT...WITH MY BEST GUESS AT AN AVERAGE
PREDOMINANT CONDITION OF JUST BELOW 1000 FEET BECOMING FAIRLY
WIDESPREAD AFTER 21/0800Z.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  81  69  84  68 /  80  80  40  70  30
ANNISTON    71  81  69  84  69 /  80  80  40  60  30
BIRMINGHAM  72  83  70  83  70 /  70  80  40  60  30
TUSCALOOSA  73  86  71  85  70 /  70  70  50  60  30
CALERA      71  83  70  84  69 /  70  70  40  60  30
AUBURN      70  80  69  82  70 /  60  80  30  50  20
MONTGOMERY  72  86  71  87  71 /  60  70  40  50  30
TROY        71  85  71  86  70 /  50  70  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM CDT
MONDAY.

&&

17/61
Hazardous weather outlook, Sep 20, 12:51 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT SUN SEP 20 2009

ALZ011>015-017>050-211200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH THROUGH MONDAY MORNING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE EVENING HOURS...PERHAPS LASTING THROUGH THE OVERNIGHT HOURS. THE
GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY ADDITIONAL HEAVY
RAINFALL WILL LIKELY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANCES WILL REMAIN ABOVE NORMAL MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY DUE TO FLASH FLOODING.

In the hours before

Special weather statement, Sep 20, 4:06 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT SUN SEP 20 2009

ALZ042-202145-
LOWNDES-
406 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 445 PM CDT...

AT 406 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GORDONVILLE...OR NEAR MOSSES...MOVING NORTHEAST AT
20 MPH.

WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GORDONVILLE.
  MOSSES.
  HAYNEVILLE.
  WHITE HALL.
  LOWNDESBORO.
  MANACK.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 4:25 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN SEP 20 2009

ALZ041-202215-
AUTAUGA-
425 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 10 MILES NORTH OF MOSSES...MOVING
NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  AUTAUGAVILLE.
  AUTAUGA COUNTY AIRPORT.
  BOOTH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN SEP 20 2009

ALZ012-022-202330-
LAMAR-PICKENS-
543 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 630
PM CDT...

AT 543 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF PICKENSVILLE...MOVING NORTHEAST AT 15
MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PICKENSVILLE.
  PINE GROVE.
  OWENS.
  ETHELSVILLE.
  FOREST.
  REFORM.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THESE STORMS.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN SEP 20 2009

ALZ011-202330-
MARION-
543 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN MARION COUNTY UNTIL 630 PM
CDT...

AT 541 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 8 MILES EAST OF HAMILTON...MOVING
NORTHEAST AT 15 MPH.

WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEARCES MILL.
  BRINN.
  TESSNER.
  BEAR CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:19 AM CDTAreal Flood AdvisoryBMXJefferson116 min
Sep 20, 12:03 PM CDTAreal Flood AdvisoryBMXShelby117 min
Sep 20, 1:11 PM CDTAreal Flood AdvisoryBMXDallas2 hr
Sep 20, 2:06 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Sep 20, 5:06 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Sep 20, 5:52 PM CDTAreal Flood AdvisoryBMXTallapoosa3 hr
Sep 20, 6:15 PM CDTFlash Flood WarningBMXFayette, Lamar, Pickens3 hr
Sep 20, 6:23 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningBMXPickens49 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.